In 2009 EFSA Panel concludes that a cause and effect relationship has been established between the dietary intake of magnesium (Mg) and maintenance of normal bone. After 2009, numerous studies have been published, but no reviews have made an update on this topic. So, the aim of this narrative review was to consider the state of the art since 2009 on relationship between Mg blood levels, Mg dietary intake and Mg dietary supplementation (alone or with other micronutrients; this last topic has been considered since 1990, because it is not included in the EFSA claims) and bone health in humans. This review included 28 eligible studies: nine studies concern Mg blood, 12 studies concern Mg intake and seven studies concern Mg supplementation, alone or in combination with other nutrients. From the various studies carried out on the serum concentration of Mg and its relationship with the bone, it has been shown that lower values are related to the presence of osteoporosis, and that about 30–40% of the subjects analyzed (mainly menopausal women) have hypomagnesaemia. Various dietetic investigations have shown that many people (about 20%) constantly consume lower quantities of Mg than recommended; moreover, in this category, a lower bone mineral density and a higher fracturing risk have been found. Considering the intervention studies published to date on supplementation with Mg, most have used this mineral in the form of citrate, carbonate or oxide, with a dosage varying between 250 and 1800 mg. In all studies there was a benefit both in terms of bone mineral density and fracture risk.
When it comes to micronutrients such as Magnesium, Selenium, Copper, Manganese, Boron, Lithium there tend to be minimum levels where it is best to make sure you have this. With things like Manganese the levels generally are hit, but people should really check their levels.
My personal view is that supplementation should be guided by testing serum levels at least. Otherwise how can we really know what we are doing. By the time you get macroscopic changes it is difficult to tell.
A few years ago I started with magnesium and I said to my wife “my farts smell different” she said no they smell the same. It was my sense of smell that had improved. That was a rapid macroscopic changes, but things like bone density will take a while.
With resistances training you don’t get the chance for serious side effects with effects that last for a decade after stopping them unlike bisphononates. Resistance training also makes you look and feel good
The potent bisphosphonates are possibly associated with increased longevity. This, gives a review of the evidence in humans. Animal evidence also exists (at least for Drosophila). Estrogens could also reasonably be expected to be pro-longevity in many cases. If either of those treatments was indicated for me I wouldn’t hesitate based on longevity concerns.
they are attaching to the bones surfaces where osteoclasts are usually active in bone destruction
they are killing osteoclasts
thus the effect is that less bones are destroyed (and less calcium comes into circulation)
The known side effects:
bones at the places where their natural turnover is the highest (jaw parts) will accumulate dead bones forming cells and after some times a quantity will become a quality - necrosis well-described in the literature
bones will become more fragile in unusual places - there are described fractures, specific for patients after several years on such drugs
I did not searched for the possible explanation of the idea that these drugs could have some effect for heart desease but a possible ways could be:
less calcium in circulation - less calcification in the plaques (this is not the reason but an indicator, perhaps a correlation and not causation)
osteoclast-macrophages relativity/ancestry - maybe the drugs are sporadically killing entrapped into tha plaques macrophages when hitting them in the circulation
Or maybe these guesses are too simple, and the possible way is different.
In any case, I would say - these drugs are to be avoided (unless are prescribed and seriously discussed with doctors) as well as working in phosphorus mines where similar things were discovered a century before the drugs were invented.
I hope you are well. I got the result of your bone density scan which showed osteoporosis and low bone density. This means you are at increased risk of fragility fractures. I would like you to see one of our endocrine specialists to discuss treatment for this and placed a referral. I also would like you to get some additional testing done (testosterone level, phosphorous, thyroid) before you see one of our endocrinologists.
Ok, so I would like to ask for teriparatide over bisphosphonates, that’s the challenge…
The underlying problem with osteoporosis is excessive bone breakdown. Anti-resorptive medications Will slow bone break down, allowing for increased bone density over time. For bisphosphonates, This is safe and effective for between three and five years. For Prolia- our 10-year freedom extension trial showed that it was safe and effective for much longer durations. Taking a bisphosphonate and slowing bone resorption for too long can allow for an accumulation of micro damage within bone and may increase the risk of exceptionally rare stress fractures. The risk is 1 in 10s of thousands of taken for 5 years or less. Compare that to the risk of hip fractures (1 in 8 women), which carries a 1 in 5 chance of death within 1 year… again, if bisphosphonates are taken appropriately with a drug holiday every 3-5 years, these are reasonably effective meds.
Depends on which indication. Basically our practice is moving away from bisphosphonates completely. For osteoporosis we sometimes use zoledronic acid first-line but will often give denosumab every 6 months as first-line treatment. For osseous involvement in metastatic disease monthly denosumab is first-line all the time.
Bisphosphonates and strontium are both deceptive alignment